Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 15, NWS Pueblo, CO

April 6, 20208 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Apr 6, 2020, 3:03 PM MDT for 8 counties in Colorado. It took effect at Apr 7, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2020, 3:03 PM MDT (21:03 UTC)
In effect from
Apr 7, 2020, 12:00 PM MDT
Expired
Apr 7, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 151 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.1 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3247 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS85 KPUB 062103
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
303 PM MDT Mon Apr 6 2020

...A Red Flag Warning remains in effect through 8 PM today for 
gusty winds, low relative humidities and dry fuels for fire 
weather zones 222...224...227 through 230...232, 233 and 235 
through 237...which includes the San Luis Valley, and Fremont, 
southern El Paso, Pueblo, Huerfano, Las Animas, Otero, Prowers, 
Bent and Baca Counties...

...A Red Flag Warning is now in effect for Tuesday afternoon and 
evening for gusty winds, low relative humidities and dry fuels 
for fire weather zones 222...224...229 and 230 which includes the
San Luis Valley, Fremont, Huerfano and western Las Animas Counties...

COZ224-229-071315-
/O.UPG.KPUB.FW.A.0008.200407T1800Z-200408T0200Z/
/O.NEW.KPUB.FW.W.0015.200407T1800Z-200408T0200Z/
/O.CON.KPUB.FW.W.0014.000000T0000Z-200407T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Huerfano County Including Walsenburg-
303 PM MDT Mon Apr 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE 
WEATHER ZONES 224 AND 229...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 224 AND 229...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity and dry fuels, 
which is in effect from noon to 8 PM MDT Tuesday. The Fire Weather
Watch is no longer in effect.

* Affected Area...Fire Weather Zones 224 and 229.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...5 to 10 percent.

* Impacts...Conditions will be favorable for the rapid ignition,
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ222-230-071315-
/O.NEW.KPUB.FW.W.0015.200407T1800Z-200408T0200Z/
/O.CON.KPUB.FW.W.0014.000000T0000Z-200407T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
Western Las Animas County Including Trinidad and Thatcher-
303 PM MDT Mon Apr 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE 
WEATHER ZONES 222 AND 230...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 222 AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity and dry fuels, 
which is in effect from noon to 8 PM MDT Tuesday.

* Affected Area...Fire Weather Zones 222 and 230.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...5 to 10 percent.

* Impacts...Conditions will be favorable for the rapid ignition,
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ227-228-232-233-235>237-070200-
/O.CON.KPUB.FW.W.0014.000000T0000Z-200407T0200Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Bent County Including Las Animas-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
303 PM MDT Mon Apr 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE 
WEATHER ZONES 227...228...232...233...235...236 AND 237...

* Affected Area...Fire Weather Zones 227...228...232...233... 
  235...236 and 237.

* Winds...West 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...5 to 10 percent.

* Impacts...Conditions will be favorable for the rapid ignition,
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
141 
WWUS85 KPUB 070208
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
808 PM MDT Mon Apr 6 2020

...A Red Flag Warning remains in effect for Tuesday afternoon and
evening for gusty winds, low relative humidities and dry fuels 
for fire weather zones 222...224...229 and 230 which includes the 
San Luis Valley, Fremont, Huerfano and western Las Animas 
Counties...

COZ222-224-229-230-071815-
/O.EXP.KPUB.FW.W.0014.000000T0000Z-200407T0200Z/
/O.CON.KPUB.FW.W.0015.200407T1800Z-200408T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
808 PM MDT Mon Apr 6 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
TUESDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR 
FIRE WEATHER ZONES 222... 224...229 AND 230... 

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 
222...224...229 AND 230...

* Affected Area...Fire Weather Zones 222...224...229 and 230.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ227-228-232-233-235>237-070315-
/O.EXP.KPUB.FW.W.0014.000000T0000Z-200407T0200Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Bent County Including Las Animas-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
808 PM MDT Mon Apr 6 2020

...RED FLAG WARNING HAS EXPIRED FOR FOR FIRE WEATHER ZONES 
227...228...232...233...235...236 AND 237...


$$
268 
WWUS85 KPUB 070941
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
341 AM MDT Tue Apr 7 2020

...A Red Flag Warning remains in effect from noon today to 8 PM
MDT this evening for gusty winds, low relative humidities and dry
fuels for fire weather zones 222...224...229 and 230 which 
includes the San Luis Valley, Fremont, Huerfano and western Las 
Animas Counties...

COZ222-224-229-230-080145-
/O.CON.KPUB.FW.W.0015.200407T1800Z-200408T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
341 AM MDT Tue Apr 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 222...224...229 AND 230...

* Affected Area...Fire Weather Zones 222...224...229 and 230.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
946 
WWUS85 KPUB 072055
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
255 PM MDT Tue Apr 7 2020

...A Red Flag Warning remains in effect until 8 PM MDT this 
evening for gusty winds, low relative humidities and dry fuels for
fire weather zones 222...224...229 and 230 which includes the San
Luis Valley, Fremont, Huerfano and western Las Animas Counties...

COZ222-224-229-230-080200-
/O.CON.KPUB.FW.W.0015.000000T0000Z-200408T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
255 PM MDT Tue Apr 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
222...224...229 AND 230...

* Affected Area...Fire Weather Zones 222...224...229 and 230.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 5 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
285 
WWUS85 KPUB 080158
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
758 PM MDT Tue Apr 7 2020

...THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR 
FOR FIRE WEATHER ZONES 222...224...229 AND 230...

COZ222-224-229-230-080300-
/O.EXP.KPUB.FW.W.0015.000000T0000Z-200408T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
758 PM MDT Tue Apr 7 2020

...THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR 
FOR FIRE WEATHER ZONES 222...224...229 AND 230...

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 6, 11:16 AM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 6, 11:16 AM MDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1116 AM MDT Mon Apr 6 2020

.SHORT TERM...(Today and tonight)
Issued at 419 AM MDT Mon Apr 6 2020

...Critical Fire Weather Conditions expected San Luis Valley, most
of I-25 corridor and southeast plains...

Southwest flow aloft and surface lee troughing has brought dry and
warmer airmass over the region today with temperatures as of 3 AM
still in the 40s and 50s across the majority of the plains and
adjacent lower eastern slopes this morning.  Westerly winds are
already gusty in and near the mountains with Walsenburg approaching
Red Flag conditions at 3 AM. Locally breezy winds exist in other
spotty areas along the lower eastern slopes of the southeast
mountains this morning. Weak wave evident in PV fields crosses the
mountains this morning and moves across the plains through mid day.
Winds pick up across the adjacent plains late this morning and
spread eastward across the southern portions of the southeast plains
this afternoon. Areas with the best chance of hitting Red flag
criteria will be across the San Luis Valley and portions of the I-25
corridor...though once again central Pueblo county and a narrow
ribbon downstream from Pikes Peak will be likely be in a wind
lull/wake region which may keep stronger gusts from materializing.
However southern portions of both zones seem to make criteria
according to high res models...and soundings show deep mixing
tapping 25 mph winds or a little greater. Have expanded the Red Flag
Warning one set of counties northward across the plains as mixing
appears deep enough to tap 25 mph gusts during the afternoon.
Conditions may be more marginal the farther north and east one goes.
Have also bumped up timing of the warning slightly as winds look to
pick up earlier this morning, especially in and near the mountains
and humidity values are already starting out lower this morning.

Winds decrease again this evening with another mild night across
southern Colorado under westerly downslope flow.  Didn't stray too
far from guidance high/low temperatures over the 24 hour period.
-KT

.LONG TERM...(Tuesday through Sunday)
Issued at 419 AM MDT Mon Apr 6 2020

...Fire Weather Remains a Concern for Tuesday...

Tuesday...The Pacific low will be located just off the southern CA
coast on Tue, continuing to produce brisk southwest flow across the
Four Corners and Colorado. Dry conditions and above normal temps
will persist, so went ahead and issued a Fire Weather Watch for the
San Luis Valley and Huerfano County since those are the areas where
winds looked like they would be strong enough for a long enough
period of time. Expect highs in the 60s for the high valleys, and
70s to around 80F for the plains.

Wednesday...The low pressure system moves onshore and crosses AZ,
while another shortwave to the north pushes a weak cold front south
into CO. Winds aloft weaken while at the sfc winds will begin to
shift to a more northeast direction by the aftn. Expect about 5
degrees of cooling across the plains, while pcpn starts to develop
over the higher terrain by the evening as the system approaches.

Thursday and Friday...Long range models are still disagreeing
somewhat on the placement and timing of the incoming Pacific system,
but do agree that it will cross the area during the Thu and Fri time
frame. The GFS continues to promote a faster and stronger solution.
The best chance for widespread pcpn will be on Thu, with possibly 3
to 5 inches of new snow for the peaks of the mts and light rain
elsewhere. Light pcpn will still be a threat across all of the
forecast area Fri morning, but by the aftn chances really taper off.
High temps will be in the upper 40s to upper 50s for most areas on
Thu, then 50s for the high valleys and upper 50s to upper 60s for
the plains on Fri.

Saturday and Sunday...The low pressure system exits to the east Fri,
with brisk northwest flow aloft then settling in over the weekend.
There are a couple of hard to time shortwaves in this flow which
will keep the threat of pcpn in place for much of the forecast area
each day, though the extended procedure was a bit heavy handed with
pops. Feel as if the places with the best chance for some shower
activity over the weekend will be the central mts, the Rampart Range
and El Paso County. Temps on Sat should be nearly identical to Fri,
then a cool down for Sun. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1115 AM MDT Mon Apr 6 2020

VFR conditions at all three terminals this afternoon. Gusty
southwest winds are expected at KALS to near 30 kts, while KCOS
will see gusts near 25 kts. A few mid clouds are possible late
this afternoon at KCOS, otherwise clear skies will prevail at each
terminal into Tuesday afternoon.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ222-224-
227>230-232-233-235>237.

Fire Weather Watch from Tuesday afternoon through Tuesday
evening for COZ224-229.

&&

SHORT TERM...KT
LONG TERM...MOORE
AVIATION...MOZLEY
Hazardous weather outlook, Apr 6, 5:01 AM MDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
501 AM MDT Mon Apr 6 2020

COZ058>089-093>099-071300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
501 AM MDT Mon Apr 6 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Gusty winds, low relative humidity values and dry fuels will result
in high fire danger across the San Luis Valley and most of the
southeast plains again this afternoon and evening.  Any activities
which could spark a fire should be avoided as southwest winds
gusting up to 25 to 30 mph will cause rapid rates of fire growth and
spread.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions will be possible across the San
Luis Valley and Huerfano County Tuesday as a combination of low
relative humidity values, gusty winds, and dry fuels result in
elevated fire danger.

Another more potent storm system may spread snow into the
mountains with a rain and snow shower mix across the plains by
late Wednesday, and lasting through Friday. There is still
considerable uncertainty with the storm track and timing, so
please continue to monitor the latest forecasts concerning this
developing storm.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

31/27

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:50 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Huerfano, Rio Grande, Saguache11 hr

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.